Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 7, NWS Tallahassee, FL

January 12, 2023Coffee County, Alabama

NWS Tallahassee, FL issued this tornado warning at Jan 12, 2023, 2:49 PM CST for Coffee County, Alabama. It was in force for 26 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 2:49 PM CST (20:49 UTC)
Expired
Jan 12, 2023, 3:15 PM CST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 60 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 2:59 PM CSTTSTM WND DMG2 Se Bluff Spring, ALPOWER LINES WERE BLOWN DOWN ALONG COUNTY ROAD 315.
Jan 12, 3:01 PM CSTTSTM WND DMG1 W Jack, ALNUMEROUS TREES AND POWERLINES DOWN ALONG SR-87 BETWEEN JACK POST OFFICE AND ZION CHAPEL SCHOOL WITH ROAD BLOCKED.
Jan 12, 3:01 PM CSTTSTM WND DMG2 Sw Jack, ALPOWER LINES WERE BLOWN DOWN ALONG COUNTY ROAD 325.
Jan 12, 3:03 PM CSTTSTM WND DMG1 Sse Jack, ALTREES WERE BLOWN DOWN ON COUNTY ROAD 208.
Jan 12, 3:04 PM CSTTSTM WND DMG1 Ene Jack, ALROOF DAMAGE OCCURRED ALONG COUNTY ROAD 205 WITH A PICTURE OF SHINGLES BLOWN OFF.
Jan 12, 3:06 PM CSTTSTM WND DMG2 E Jack, ALTREES WERE BLOWN DOWN ON COUNTY ROAD 206.
Jan 12, 3:13 PM CSTTSTM WND DMG1 Sse Frisco, ALTREES WERE BLOWN DOWN ON COUNTY ROAD 114.
Jan 12, 3:13 PM CSTTSTM WND DMGFrisco, ALHUNDREDS OF TREES WERE BLOWN DOWN ACROSS THE NORTHERN PORTIONS OF COFFEE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 2:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

149 
WFUS52 KTAE 122049
TORTAE
ALC031-122115-
/O.NEW.KTAE.TO.W.0007.230112T2049Z-230112T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
249 PM CST Thu Jan 12 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northern Coffee County in southeastern Alabama...

* Until 315 PM CST.
    
* At 249 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Brantley, or 9 miles northwest of Elba, moving
  east at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fort Rucker around 315 PM CST.

Other locations impacted by this tornadic thunderstorm include Pine
Level, Java, Chestnut Grove, Mixons Crossroads, Victoria, Frisco,
Eanon, Lowry Mill, Zoar and Camp Humming Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3157 8614 3162 8579 3147 8579 3145 8620
TIME...MOT...LOC 2049Z 257DEG 47KT 3152 8618 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 11:57 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 12, 11:57 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1257 PM EST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 352 AM EST Thu Jan 12 2023

A line of strong to severe storms just in advance of a sharp cold
front this evening is the main concern. Compared with this time
yesterday, the forecast severe potential has increased due to
additional contributions from both instability and shear.

Satellite imagery shows an energetic and progressive southern
stream upper trough now moving from the Southern Plains toward
the Ozarks, and a cold front now cuts squarely across the middle
of Arkansas into northeast Texas. Dewpoint recovery across the
northern Gulf Coast has exceeded previous expectations, with mid
60s common already west of a line from Pensacola-Dothan-Eufaula.
Precipitable Water (PW) values have already recovered to near 1
inch, which is currently enough to support low-topped shower
activity in confluent surface flow off the Gulf. More importantly,
the higher dewpoints have become a bigger contributor to
instability. Moderate instability is possible now in advance of
the front.

The forecast bulk shear is also now forecast to be stronger than
previously expected, reaching 35-50 knots as the main line of
storms arrives. Indeed, probabilities for both severe wind and
tornadoes have bumped up, and the SPC Slight Risk area has
expanded eastward to include more of Southwest and South-Central
Georgia.

In terms of timing, the line of storms should enter our counties
northwest of Dothan late this afternoon, then quickly sweep across
the rest of the service area this evening. It should exit past the
Lower Suwannee Valley soon after midnight.

Otherwise, strong southwest winds will precede the front. A
southwesterly low-level jet will enter our Central Time Zone
counties this afternoon, with the NAM forecasting 925 mb winds of
35-40 knots during the warmest and best mixed part of the
afternoon. This will lead to potential for peak non-convective
gusts to reach into the 35-40 mph range, especially if some peaks
of sunshine through the clouds can add to low-level mixing. We
have therefore issued a Wind Advisory for roughly the northwest
half of the area, along and northwest of a line from Panama City
to Bainbridge to Fitzgerald.

Patchy fog is expected early this morning in the moist advection
pattern. Cooler and drier air will advect in tonight behind the
cold front.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 352 AM EST Thu Jan 12 2023

The cold front will have moved through the area by daybreak Friday
with a cooler and drier airmass in its wake. Highs are expected to
range from the lower 50s across portions of southwest GA and
southeast AL to the lower 60s across the southeast big bend.

On Friday night, a light freeze is possible across a large portion
of the area with lows in the lower 30s.

On Saturday, high pressure will be dominant with mostly clear skies
and highs mainly in the low to mid 50s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 352 AM EST Thu Jan 12 2023

Surface high pressure will continue to prevail into early next week
with dry weather persisting. By mid-week, a longwave trough is
expected to dig west of the area with return flow commencing ahead
of it across our area. This is expected to result in increasing
moisture and a warming trend by the middle of next week. There are
typical timing differences in the details of when rain might return
to the area, but sometime between Tuesday and Thursday appears to be
the next chance of rain.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM EST Thu Jan 12 2023

Showers and thunderstorms are affecting the DHN terminal, and
another shower approaching the TLH terminal. Thunderstorm activity
will continue through the afternoon with the squall line
approaching around 23-02Z this evening through the overnight
hours. The line of thunderstorms this evening will have the
potential to produce severe wind gusts and perhaps a brief
tornado. Also ahead of the main line, gusty winds up to 35 kts due
to the tight pressure gradient ahead of the cold front. After the
front passes tonight, winds will shift northwesterly, but still
elevated around 10-15kts. Ceilings after the front will be MVFR
for all TAF sites during the morning hours on Friday, after a
brief overnight break of VFR cigs.

&&

.MARINE...
Issued at 352 AM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is
in effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding
across the entire area. Seas are expected to peak around 9 feet
well offshore on Friday night. Winds and seas will decrease during
the day on Saturday with more tranquil conditions returning for
Sunday.

&&

.FIRE WEATHER...
Issued at 352 AM EST Thu Jan 12 2023

A sharp cold front will pass the districts this evening. In advance
of the front today, gusty southwest winds will develop, contributing
to high afternoon dispersion. The air mass has already moistened,
and a few showers will be around today. Then a line of strong
thunderstorms will sweep across the districts this evening just in
advance of the front. A sharp wind shift from southwest to northwest
will occur as the front passes. A cooler and drier air mass will
follow for Friday and Saturday, with clearing skies on Friday. High
afternoon dispersion values will continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 352 AM EST Thu Jan 12 2023

A line of showers and thunderstorms will cross the area over the
next 24 hours. However, rainfall amounts for most areas will
generally stay below 1 inch. Looking farther into the future, the
next chance of rain is expected by the middle of next week. Flooding
concerns remain minimal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  56  34  52 / 100   0   0   0
Panama City   47  56  35  54 / 100   0   0   0
Dothan        43  51  31  50 /  90   0   0   0
Albany        45  53  32  51 / 100   0   0   0
Valdosta      48  56  33  51 / 100   0   0   0
Cross City    50  62  34  54 / 100  10   0   0
Apalachicola  49  57  35  53 / 100   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 7 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 6 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Saturday
     for GMZ730-755-765-775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Haner
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Montgomery
MARINE...DVD
FIRE WEATHER...Haner
HYDROLOGY...DVD

In the hours before

Special weather statement, Jan 12, 12:01 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM EST Thu Jan 12 2023

GAZ120>122-121845-
Quitman GA-Randolph GA-Clay GA-
101 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Clay, Randolph and
Quitman Counties in Southwestern Georgia through 145 PM EST...

At 101 PM EST, Doppler radar was tracking a strong thunderstorm near
Richards Crossroads, or 9 miles south of Eufaula, moving northeast at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gaines, Cuthbert, Georgetown, Shellman, Bellville, Wire Bridge,
Walter F George Lake, Bonapartes Retreat, Standleys Store, Watson
Crossroads, Crossroads, Ricks Place, Pecan, Randolph Co A/p, Hatcher,
Morris, Jones Crossing, Bethel, Benevolence and Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
      3193 8480 3192 8480 3193 8468 3192 8460
      3177 8460 3177 8456 3175 8457 3152 8504
      3162 8506 3167 8510 3178 8514 3189 8513
      3190 8511 3194 8508 3199 8507
TIME...MOT...LOC 1801Z 233DEG 42KT 3175 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, Jan 12, 12:32 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1232 PM CST Thu Jan 12 2023

ALZ067-121900-
Henry AL-
1232 PM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of eastern Henry County
in Southeast Alabama through 100 PM CST...

At 1232 PM CST, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Haleburg, Shorterville, Walter F. George Lock And Dam,
Barnes, Tumbleton, Hardwickburg, Grandberry Crossroads, Hayes,
Graball, Dancey, Miller, Abbeville Municipal A/P, Willis Crossroads
and Balkum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8508 3164 8509 3162 8506 3157 8506
      3154 8504 3147 8507 3143 8507 3143 8508
      3140 8508 3137 8509 3134 8509 3135 8529
      3163 8528 3168 8511
TIME...MOT...LOC 1832Z 228DEG 40KT 3147 8522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

38-GODSEY
Special weather statement, Jan 12, 12:44 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EST Thu Jan 12 2023

GAZ122-124-121930-
Randolph GA-Terrell GA-
144 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Randolph
and northwestern Terrell Counties in Southwest Georgia through 230
PM EST...

At 143 PM EST, Doppler radar was tracking a strong thunderstorm over
Cuthbert, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuthbert, Shellman, Parrott, Pachitla, Chambliss, Coles, White House,
Brooksville, Benevolence, Randolph Co A/p and Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3193 8468 3192 8468 3192 8445 3175 8457
      3167 8480 3173 8489 3192 8470 3192 8469
TIME...MOT...LOC 1843Z 227DEG 40KT 3174 8478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

38-GODSEY
Local storm report, Jan 12, 1:39 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST MARIANNA MUNICIPAL A/P  30.84N 85.18W
01/12/2023  E41 MPH          JACKSON            FL   MESONET

            THE MARIANNA MUNICIPAL AIRPORT WEATERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 41 MPH.

&&

IG3
Local storm report, Jan 12, 1:42 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 2 E MACON COMMUNITY PAR 30.49N 84.25W
01/12/2023  E39 MPH          LEON               FL   MESONET

            THE NORTHEAST TALLAHASSEE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3
Local storm report, Jan 12, 1:46 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
01/12/2023  E39 MPH          WALTON             FL   MESONET

            THE EAGLE SPRINGS GOLF COURSE WEATHERSTEM
            REPORTED A 10-MINUTE WIND GUST OF 39 MPH.

&&

IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:13 AM CSTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston19 hr
Jan 12, 11:13 AM CSTSpecial Weather StatementTAEDale, Henry47 min
Jan 12, 11:26 AM CSTSevere Thunderstorm WarningTAEDale, Henry34 min
Jan 12, 11:47 AM CSTSevere Thunderstorm WarningTAEHenry43 min
Jan 12, 12:32 PM CSTSpecial Weather StatementTAEHenry28 min
Jan 12, 2:28 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee47 min
Jan 12, 3:05 PM CSTSevere Thunderstorm Warning Considerable damage threatTAECoffee, Dale, Henry40 min
Jan 12, 3:13 PM CSTTornado WarningTAECoffee, Dale32 min
Jan 12, 3:38 PM CSTSevere Thunderstorm WarningTAEDale, Henry52 min
Jan 12, 3:43 PM CSTTornado WarningTAEHenry32 min
Jan 12, 4:03 PM CSTTornado WarningTAEHenry27 min
Jan 12, 4:31 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston29 min
Jan 12, 5:00 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston45 min
Jan 12, 5:02 PM CSTSpecial Weather StatementTAEGeneva43 min
Jan 12, 5:15 PM CSTSevere Thunderstorm WarningTAECoffee, Dale, Geneva45 min
Jan 12, 5:19 PM CSTTornado WarningTAEHenry26 min
Jan 12, 5:47 PM CSTSevere Thunderstorm WarningTAEDale, Geneva, Henry, Houston58 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.